In a 58-year-old woman with nontoxic nodular goiter, a fine-needle aspiration biopsy showed the presence of papillary thyroid cancer, which was treated with total thyroidectomy in June 2000 and a subsequent ablative dose of 131-radioiodine. A posttherapy whole body scan showed the presence of residual tissue in the neck. On physical examination, she did not exhibit any signs or symptoms of thyroid-associated ophthalmopathy. A subsequent whole body scan and serum thyroglobulin determination were negative. In July 2004, she developed left retrobulbar pain, discomfort, palpebral retraction, and exophthalmos associated with the appearance of antithyrotropin receptor autoantibodies. Symptoms progressively worsened, paralleling the incremental increase in autoantibodies, and then spontaneously remitted as autoantibodies disappeared. The parallel trend of antithyrotropin receptor autoantibodies titres and thyroid-associated ophthalmopathy suggests a role of these autoantibodies in the pathogenesis of thyroid-associated ophthalmopathy.
|Autori:||Antonelli, Alessandro; Fallahi, P; Tolari, S; Ferrari, Sm; Ferrannini, Eleuterio|
|Titolo:||Thyroid-associated ophthalmopathy and TSH receptor autoantibodies in nonmetastatic thyroid cancer after total thyroidectomy.|
|Anno del prodotto:||2008|
|Digital Object Identifier (DOI):||10.1097/MAJ.0b013e31815b21ab|
|Appare nelle tipologie:||1.1 Articolo in rivista|